Recently, you learned that a prescription you take is defective. You know you need to stop taking it, but you also know that abruptly stopping your dosage could prove dangerous.

There is a right way to safely stop taking medication. Learn how to avoid putting your health at risk while trying to protect your health.

Talk to your physician

You must talk to your doctor about your discovery regarding the defective prescription. It could be safe for you to stop taking the medication immediately and switch to something else. No matter whether you stop taking the drug now or taper off gradually, you must know if you can expect worsening symptoms. Ask your doctor how long it takes your body to flush the drug from your system once you stop taking it, and what the medication’s chemistry profile is.

Learn the side effects

Besides worsening symptoms, you may experience side effects by either tapering off your medication or stopping your doses entirely. Side effects depend on the medication you take. For instance, if you are on a selective serotonin reuptake inhibitor like Zoloft or Paxil, you may experience fatigue, anxiety or dizziness if you abruptly stop your doses. While such side effects are rarely dangerous, you can mitigate them.

Create a discontinuation plan

You and your doctor can work together to create a discontinuation plan, especially if your physician or pharmacist switches you to a different medication. Ask about expected outcomes, your new dose (if you switch meds), if you can expect side effects specific to switching prescriptions and how long you should take the new drug.

Learning about your medication’s defective status can be scary. Learn how to address your fears and maintain your health during your transition.